Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 441, NWS Tulsa, OK

September 8, 2009Creek County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Sep 8, 2009, 2:37 PM CDT for Creek County, Oklahoma. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2009, 2:37 PM CDT (19:37 UTC)
Expired
Sep 8, 2009, 3:00 PM CDT
In force
23 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Creek County, OK

The radar

The Tulsa radar (KINX), 78 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:39 PM CDTTSTM WND DMG2 Se Bristow, OK2 MILES SOUTH AND 2 MILES EAST OF BRISTOW A TIN ROOF WAS BLOWN OFF OF A LARGE SHED AND A LARGE TREE WAS BROKEN OFF NEAR GROUND LEVEL
Sep 8, 2:39 PM CDTTSTM WND DMG3 S Bristow, OKTREE LIMBS DOWN ON HIGHWAY 48 THREE MILES SOUTH OF BRISTOW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 081937
SVRTSA
OKC037-082000-
/O.NEW.KTSA.SV.W.0441.090908T1937Z-090908T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
237 PM CDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CREEK COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 300 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF BRISTOW...MOVING
  NORTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KELLYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3612 9642 3591 9617 3577 9637 3595 9659
TIME...MOT...LOC 1937Z 224DEG 8KT 3595 9644

$$
1 follow-up statement
000 
WWUS54 KTSA 081958
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT TUE SEP 8 2009

OKC037-082008-
/O.EXP.KTSA.SV.W.0441.000000T0000Z-090908T2000Z/
CREEK OK-
258 PM CDT TUE SEP 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CREEK COUNTY EXPIRES
AT 300 PM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS AND HEAVY RAIN WILL STILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3612 9642 3591 9617 3577 9637 3595 9659
TIME...MOT...LOC 1958Z 224DEG 8KT 3598 9640

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:36 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Sep 8, 10:36 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1036 AM CDT TUE SEP 8 2009

.DISCUSSION...
SURFACE FRONTAL BOUNDARY NEAR KANSAS BORDER
SAGGING SOUTH PAST FEW HOURS IN RESPONSE TO
SOUTHEAST KANSAS CONVECTIVE COMPLEX. EXPECT
NEAR EVEN CHANCE PRECIP THIS AFTERNOON NEAR
I-44. HIGHER PRECIP CHANCE NORTH ESPECIALLY
NEAR SOUTHEAST KANSAS BORDER. 700/850 MOIST
FEED IMPRESSIVE AT 12Z.  LIGHT 500 WIND AND
STATIONARY BOUNDARY...CLASSIC HEAVY RAINER.
NORTHERN TIER OF COUNTIES..FAR NORTHEAST OK
OSAGE WASHINGTON  NOWATA CRAIG ON KS BORDER
WILL BE CLOSELY MONITORED..DUE TO POTENTIAL
FOR TRAINING CELLS.  MAX TEMPS REDUCED THAT
AREA.                                    GW

&&

.PREV DISCUSSION... /ISSUED 613 AM CDT TUE SEP 8 2009/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

MORNING FOG AND CONVECTIVE CHANCES WILL BE THE FACTORS IN FLIGHT
CONDITIONS THROUGH THIS FORECAST. THE SHALLOW GROUND FOG WILL
DISSIPATE BY MID MORNING...WITH A LIKELY RETURN LATE TONIGHT
PENDING AMOUNT OF HIGH CLOUD COVER. THE ONLY CERTAINTY WITH
CONVECTION IS THAT IT WILL EXIST...THROUGH TIMING AT ANY ONE SITE
IS PROBLEMATIC...THUS VCTS AND PROB30 GROUPS WERE FAVORED.

PREV DISCUSSION... /ISSUED 307 AM CDT TUE SEP 8 2009/

DISCUSSION...
STAGNANT WEATHER PATTERN THE NEXT FEWS DAYS WITH LITTLE OR NO
FLOW ALOFT OR AT THE SURFACE.  HAVE GONE PERSISTENCE WITH THE
HIGH TEMPERATURES THE NEXT 3 DAYS AS 8H TEMPS FROM THE MODELS
DO NOT CHANGE MUCH AND FEEL WE WILL GET ENOUGH SUN AND MIXING
TO REALIZE THEM.  HAVE ALSO KEPT THUNDERSTORM CHANCES EACH DAY
WITH THE POTENTIAL FOR MCSS IN KANSAS EFFECTING NORTHERN AREAS
AND THUNDERSTORMS DEVELOPING IN THE HEAT OF THE DAY IN THE TERRAIN
FAVORED AREAS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

RAIN CHANCES WILL IMPROVE WITH TIME.  SHORTWAVE MOVING ALONG THE
CANADIAN BORDER WILL DRIVE A FRONT INTO THE PLAINS BUT IT SHOULD
WASH OUT BEFORE IT REACHES HERE.  HOWEVER...STORMS THAT FORM ALONG
IT MAY SHIFT INTO OUR AREA AS THE FLOW ALOFT WILL GRADUALLY
BECOME MORE NORTHWEST.

THE BEST RAIN CHANCES IN THE FORECAST WILL BE FRIDAY NIGHT AND
SATURDAY.  A STRONG TROUGH OF LOW PRESSURE AND EVENTUALLY A CLOSED
LOW WILL DIG INTO THE NORTHERN PLAINS AND UPPER MIDWEST DRIVING
A SIGNIFICANT COLD FRONT THROUGH OUR AREA.  FEEL LIKELY POPS
ARE JUSTIFIED AS PRETTY CONFIDENT IT WILL RAIN.

TEMPERATURES THIS WEEKEND WILL BE SIGNIFICANTLY COOLER THAN
DURING THE UPCOMING WEEK.  BOTH THE 12Z AND 00Z ECMWF HAVE 850
MB TEMPS IN THE LOW TEENS WHICH WOULD TRANSLATE INTO THE UPPER 70S
AND LOWER 80S WITH SUNSHINE.  SHOULD THE UPPER LOW BE FURTHER
SOUTH THAN FORECAST AND THERE ARE MORE CLOUDS HIGH IN THE LOW TO MID 70S
WOULD NOT BE OUT OF THE QUESTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   91  70  91  69 /  40  30  40  40
FSM   90  69  90  70 /  30  10  40  20
MLC   91  68  91  68 /  30  10  40  20
BVO   86  65  89  65 /  70  40  50  50
FYV   85  63  85  63 /  40  20  40  40
BYV   83  63  83  64 /  40  20  50  30
MKO   89  67  89  68 /  30  20  40  30
MIO   84  66  85  65 /  60  40  50  40
F10   91  68  91  69 /  30  20  40  30
HHW   91  69  91  70 /  20  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....05
Hazardous weather outlook, Sep 8, 1:12 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
112 PM CDT TUE SEP 8 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
111 PM CDT TUE SEP 8 2009

...HEAVY RAIN POTENTIAL NORTH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA COUNTIES BORDERING KANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA COUNTIES BORDERING KANSAS.
	ONSET...LATE THIS AFTERNOON OR EVENING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
A NEARLY STATIONARY BOUNDARY WEST TO EAST ACROSS NORTHEAST
OKLAHOMA WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. THE BOUNDARY IS EXPECTED TO SAG
SOUTHEAST TO NEAR INTERSTATE 44 BY LATE AFTERNOON. HIGH MOISTURE
CONTENT OF THE ATMOSPHERE AND THE POSSIBILITY OF REPEAT THUNDERSTORM
DEVELOPMENT OVER THE SAME GENERAL AREA SUGGESTS HEAVY RAIN POTENTIAL
FOR AREAS FROM INTERSTATE 44 NORTH TO THE KANSAS BORDER. LIGHT UPPER
WIND FIELDS PRECLUDE SEVERE STORMS. THERE WILL BE A LESSER RISK OF
STORM DEVELOPMENT ELSEWHERE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AMPLE MOISTURE AND AN UNSETTLED ATMOSPHERE WILL
RESULT IN A RISK OF THUNDERSTORMS FOR SEVERAL MORE DAYS.
THE HIGHEST RISK OF THUNDERSTORMS APPEARS FRIDAY OR SATURDAY
WHEN A COOL FRONT APPROACHES...THEN PASSES THROUGH THE AREA.
COOLER WEATHER WILL FOLLOW FOR THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:10 PM CDTSpecial Weather StatementTSACreek35 min
Sep 8, 3:42 PM CDTSpecial Weather StatementTSAKay48 min
Sep 8, 4:04 PM CDTSpecial Weather StatementTSAOsage41 min
Sep 8, 4:06 PM CDTFlash Flood WatchTSACraig, Delaware, Mayes, Nowata, Ottawa, Pawnee and 3 more21 hr
Sep 8, 4:39 PM CDTSpecial Weather StatementTSAWashington36 min
Sep 8, 4:44 PM CDTSevere Thunderstorm WarningTSARogers, Washington29 min
Sep 8, 5:04 PM CDTSpecial Weather StatementTSAOkmulgee41 min
Sep 8, 6:45 PM CDTSpecial Weather StatementTSANowata, Washington45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.